Michigan, 2021

Damaging Winds in Michigan, April 8, 2021

April 8, 2021 · NWS APX · 2 events in 2 counties and zones

An negative tilt trough moving over the Great Lakes helped initiate a few storms in the presence of weak instability and strong shear during the afternoon. Strong wind gusts from one storm resulted in downed trees and power lines across northwest Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An negative tilt trough moving over the Great Lakes helped initiate a few storms in the presence of weak instability and strong shear during the afternoon. Strong wind gusts from one storm resulted in downed trees and power lines across northwest Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 8, 2:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 8, 2:15 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
315 PM EDT Thu Apr 8 2021

.NEAR TERM...(Through Tonight)
Issued at 309 PM EDT Thu Apr 8 2021

...Showers tonight, along with a few rumbles of thunder...

High impact weather potential: Minimal. Still expecting the
potential for a few non-severe thunderstorms tonight.

Pattern synopsis and forecast:

Most obvious feature of interest is large gyre of low pressure
spinning slowly northeast across Missouri and Iowa early this
afternoon. Deep layer warm air advection regime out ahead of this
system remains directed right into northern lower Michigan, as
evident by readings well up into the 70s and more record high
temperatures falling by the wayside. Disjointed band of scattered
showers and storms within this warm axis, extending from northern
Michigan down into the Tennessee Valley. This low will continue to
be a slow mover tonight, only reaching vicinity western Wisconsin by
sunrise Friday. This will continue to place northern Michigan in a
somewhat active period of weather as moisture surges north into the
region.

Primary forecast concerns/challenges:

Addressing shower/thunderstorm potential and temperature trends.

Details:

Showers, along with a few embedded thunderstorms, will continue to
expand north and overall increase in coverage later this afternoon
into this evening as upper jet forcing maximizes above sustained
moist advection and passing mid level impulses/gradually lowering
mid level heights. Given marginal instability (only a few hundred
joules/kg of most unstable cape) not expecting any severe concerns,
although given increasing wind fields aloft, could see some updrafts
become more organized and intense...supporting some small hail and
brief gusty winds. Overall shower organization and intensity
expected to gradually decrease during the overnight hours as main
axis of H8-H7 theta-e advection begins to shift out of the region
and instability wanes. Continued falling mid level heights and
passing perturbations will definitely continue to support at least
some scattered showers. Another exceptionally mild April night, with
lows largely remaining in the 50s.

&&

.SHORT TERM...(Friday through Sunday)
Issued at 309 PM EDT Thu Apr 8 2021

High impact weather potential: Slight chance of thunderstorms
Friday.

Slow moving areas of low pressure over the Great Lakes region will
continue to impact northern Michigan's weather with moisture
advecting into the forecast area in the warm sector throughout the
forecast period. With these systems moving very slowly north-
northeastward, the forecast area remains in the warm sector with
periods of showers throughout...especially during the afternoon
hours with diurnal heating. Friday may see a slight chance of
thunder near the Saginaw Bay region...with none expecting to become
severe at this time. With PWATS progged over an inch at
times...locally heavy rain could develop in the stronger
showers/storms, mostly Friday and then again possibly Sunday. With
the aforementioned low off just off to our west, our winds will
continue to be out of the south to southeast through Saturday
afternoon...until they finally begin to back to more northerly late
Saturday and throughout Sunday as the system moves just to our east.
Saturday appears to be the day with the best chances to see some
precipitation free weather as one area of low pressure departs
towards the north and east and another develops to our southwest and
begins to approach lower Michigan...impacting the forecast area
mostly Sunday. Temperatures will continue to be well above normal
for this time of the year...reaching into the 60s to near 70
Saturday, with Sunday being a bit cooler due to increased cloud
cover and winds backing to the north...only reaching into the 50s to
near 60. Lows will only drop into the 40s.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 309 PM EDT Thu Apr 8 2021

A rather progressive weather pattern continues over the Great Lakes
region in the long term forecast period with several disturbances
producing continued chances of spring rain. It will not be a
washout, although it should be mostly cloudy for the majority of
time and seem rather moist with the periodic showers/rain. Above
normal daytime temperatures will also continue with highs generally
in the 50s. Low temperatures however become more normal for this
time of the year...dropping into the upper 20s to mid 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 153 PM EDT Thu Apr 8 2021

Continued moisture advection and periods of forcing will result
in increasing chances for showers and embedded thunderstorms later
this afternoon into this evening. Conditions are expected to be
VFR into this evening, until a cold front brings CIGS down into
MVFR/possible IFR through tonight, along with some potential
reductions in VSBY due not only by showers, but by fog as well.
Expect some improvement Friday as fog lifts and shower coverage
decreases. Winds will remain out of the E/SE through tonight, with
some gustiness expected across the NW lower airports this
afternoon. Winds become more south with time Friday, remaining
gusty at times.

&&

.MARINE...
Issued at 309 PM EDT Thu Apr 8 2021

East to southeast winds will remain a bit gusty tonight as deep low
pressure slow works northeast, reaching Wisconsin by Friday morning.
However, conditions are expected to remain below advisory criteria
as very stable over-water conditions prevent stronger winds from
mixing to the surface. Winds veer more south with time on Friday as
the low continues northeast. Gusts will be similar to those
experienced overnight, with borderline advisory conditions possible,
especially on northern Lake Huron. Periods of showers, with even a
few embedded thunderstorms, are expected to continue through
Friday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>347.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...MB
SHORT TERM...TL
LONG TERM...TL
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Apr 8, 2:25 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
325 PM EDT Thu Apr 8 2021

MIZ016>018-020>036-041-042-086>088-095>099-091930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
325 PM EDT Thu Apr 8 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Thunderstorms are possible this afternoon and tonight, mainly
across northern lower Michigan. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-091930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
325 PM EDT Thu Apr 8 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance of thunderstorms over most nearshore waters of
Lakes Michigan and Huron this afternoon and tonight. Severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

The radar

The NCL Michigan radar (KAPX), 51 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antrim

When
April 8, 6:00 PM EST
Where
Antrim County, Kewadin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
44.930, -85.370

Numerous downed trees and power lines.

Thunderstorm Wind, Charlevoix

When
April 8, 6:30 PM EST
Where
Charlevoix County, 2.01 mi NW of East Jordan
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.190, -85.150

Several trees down with a wind speed of 57 mph measured by a personal weather station 13 feet above the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954488, 954489.